Rescue training, Neuroleptic Malignant Syndrome: what it is and how to deal with it
Neuroleptic malignant syndrome affects 0.02-3% of patients taking neuroleptic drugs, and is characterised by altered mental status, muscle rigidity, hyperthermia, and autonomic overactivity
Many antipsychotic or antiemetic drugs can trigger neuroleptic malignant syndrome
In general, these drugs have in common a reduction in dopaminergic transmission.
But the syndrome can also occur in patients who discontinue levodopa or dopamine agonists.
Serotonergic syndrome can often be differentiated from neuroleptic malignant syndrome by the use of a serotonin reuptake inhibitor or another serotonergic drug (and often develops within 24 h of administration of its trigger drug) and by hyperreflexia.
Neuroleptic malignant syndrome, 4 characteristic symptoms usually develop within a few days, and often in the following order:
Altered mental status: usually the first symptom is a change in mental status, often an agitated delirium, and may evolve into lethargy or areactivity (reflecting an encephalopathy).
- Motor abnormalities: patients may have severe generalised muscle rigidity (sometimes with tremor, resulting in cogwheel stiffness of joints) or, less often, dystonia, chorea, or other abnormalities. Responses to reflex evocation tend to decrease.
- Hyperthermia: temperature is usually > 38° C and often > 40° C.
- Autonomic hyperactivity: Autonomic nervous system activity is increased, tending to cause tachycardia, arrhythmias, tachypnoea, and labile hypertension.
- Treatment of an affected individual should include rapid cooling, control of psychomotor agitation, and other aggressive supportive measures.
Some patients may require tracheal intubation and pharmacological coma.
The administration of high-dose EV benzodiazepines may be helpful in controlling agitation.